Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2001, 4:46 PM EDT for Wilkes County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2001, 4:46 PM EDT (20:46 UTC)
- Expired
- Jun 26, 2001, 5:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:52 PM EDT | Hail 0.75 | Wilkesboro, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 262047 SVRRNK NCC193-262130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT TUE JUN 26 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILKES COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 530 PM EDT. * AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF WILKESBORO...MOVING NORTH AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE WILKESBORO... NORTH WILKESBORO... TRAPHILL... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$% 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:48 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 26, 2:48 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 248 PM EDT TUE JUN 26 2001 TSTMS FIRING UP IN SW PART OF THE FA THANKS TO UPSLOPE FLOW AND PROXIMITY TO UPR COLD POOL. ALSO APPEARS SOME PIECES OF S/WV ENERGY SWINGING AROUND EAST SIDE OF LOW OVER THE CAROLINAS. MODELS CONT TO BE INCONSISTENT WITH THESE DETAILS. AS UPR LOW MOVES WEST NEXT 24 HOURS...WE ARE LEFT WITH BUILD HIGH PRESURE AND NO TRIGGERING MECHS TO WORK WITH THE MARGINAL MOISTR AND INSTABILITY OVER THE FA. TODAYS UPSLOPE FLOW BECOMES SWLY AND WLY BY TMRW. AFTER TODAY PROBABLY BEST CHC OF CONVECTION IS FROM LATE DAY MTN DIFF HEATING. SO...WILL GO WITH 40-30 POPS IN THE FAR SW TNGT-TMRW...WITH 10S AND 20S ELSEWHERE THROUGH THURSDAY. THIS PTTN CONTS INTO THE EXTNDED UNTIL RIDGING BREAKS DOWN AND A COLD FRONT APPROACHES FROM THE NW DURING THE WEEKEND. WILL TAKE OUT FRIDAY POPS BUT LEAVE IN SAT AND SUN...THEN CLEAR IT OUT MONDAY SINCE MOST MODELS AGREE ON A DRY PUSH FOR EARLY NEXT WEEK. FCSTID = 9 ROA 63 86 65 91 / 20 20 20 10 LYH 63 85 66 90 / 20 20 20 10 DAN 67 87 68 92 / 20 20 20 10 BLF 61 81 62 85 / 20 20 20 10 LWB 58 U82 60 87 / 20 20 20 10 BCB 60 83 62 88 / 20 20 20 10 TNB 58 80 60 85 / 40 30 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 26, 2:45 PM EDT, 2 hours 1 minute before
NCZ001-002-019-VAZ015-262000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT TUE JUN 26 2001 THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING THROUGH THE NORTHERN MOUNTAINS OF NORTH CAROLINA...AND INTO GRAYSON COUNTY VIRGINIA THROUGH 400 PM. THESE STORMS WILL BRING UP TO AN INCH OF RAIN IN LESS THAN AN HOUR IN A FEW SPOTS. EASTERN SECTIONS OF ASHE COUNTY...INCLUDING JEFFERSON...AND EXTENDING NORTHWARD INTO WESTERN GRAYSON COUNTY...RECEIVED 2 TO 3 INCHES OF RAIN YESTERDAY. RAINFALL FROM THE STORMS TODAY WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POSSIBILITY OF MORE STORMS DURING THE EVENING HOURS. AREA RESIDE9NTS SHOULD STAY ALERT TO THE WEATHER...AND MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. JJ
Special weather statement, Jun 26, 4:08 PM EDT, 38 minutes before
NCZ001-019-VAZ015-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT TUE JUN 26 2001 THUNDERSTORMS WITH HEAVY RAIN OVER EASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...AND WESTERN GRAYSON COUNTY EXTENDING FROM JEFFERSON AND HELTON...NORTHWEST THROUGH VOLNEY AND RUGBY...AND INTO TROUTDALE...WILL EXIT ASHE COUNTY BY 430 PM...AND WESTERN GRAYSON BY 530 PM. THESE AREA WILL GET A BREAK IN THE RAINFALL...BUT THERE AREA MORE STORMS DEVELOPING IN THE FOOTHILLS OF NORTHWEST NORTH CAROLINA...AND THEY WILL BE MOVING ACROSS WESTERN WILKES COUNTY BETWEEN 4 AND 5 PM. IF THEY HOLD TOGETHER...WILL BE MOVING BACK INTO ASHE COUNTY BY 600 PM. BECAUSE OF THE HREAVY RAIN YESTERDAY...A QUICK ONE INCH OF RAIN RAIN FROM THESE STORMS WILL CAUSE SOME MINOR FLOODING IN POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS INTO THIS EVENING. JJ
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.